Mississippi, 2008Damaging Winds and Strong Wind in Mississippi, March 18 to 19, 2008
March 18 to 19, 2008 · NWS JAN · 18 events in 10 counties and zones
During the afternoon of March 18th, a strong area of low pressure developed across east Texas and lifted northeast into Arkansas. This deepening surface low increased the pressure gradient across the region and provided sustained winds between 30 and 35 mph with some gusts between 40 and 50 mph.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $209,000
- Crop damage
- $200,000
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of March 18th, a strong area of low pressure developed across east Texas and lifted northeast into Arkansas. This deepening surface low increased the pressure gradient across the region and provided sustained winds between 30 and 35 mph with some gusts between 40 and 50 mph. These gradient winds caused sporadic damage across the parishes of northeast Louisiana and portions of central and southwest Mississippi. Scattered trees were blown down, some on power lines, which caused power outages. A couple trees fell on homes and two on vehicles which caused 2 injuries.
During the overnight and early morning hours of March 19th, the strong surface low and upper level disturbance helped push a cold front through the area. A line of thunderstorms developed along the front and brought scattered wind damage to portions of central and southern Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 18, 12:10 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Mar 18, 12:10 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
110 PM CDT TUE MAR 18 2008
.UPDATE...MAY HAVE WAITED TOO LATE...BUT DECIDED TO UPDATE THE
FORECAST TO BACK OFF ON THE RAIN FOR THE AFTERNOON. ACTIVITY REMAINS
WELL WEST OF THE AREA AND WARM ADVECTION TYPE SHOWERS HAVE BEEN
LIMITED. OPTED TO LOWER POPS. TEMPS IN THE EAST WERE MUCH COOLER THAN
EXPECTED...SO LOWERED VALUES ABOUT 4 DEGREES. OTHERWISE THE FORECAST
WAS OK.
&&
.AVIATION...
DID NOT MAKE ANY BIG CHANGES TO THE FORECAST. CONTINUED THUNDERSTORMS
FOR GTR/MEI/HBG INTO 15Z FOR ANY LINGERING THUNDERSTORMS. EXPECTING
RAIN TO BE OVER THE AREA BY 18Z. SLOWED THE INTRODUCTION OF
THUNDERSTORMS ACROSS THE AREA ABOUT 3 HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 78 57 63 41 / 44 100 28 0
MERIDIAN 78 59 67 39 / 22 100 56 2
VICKSBURG 80 57 63 42 / 49 100 19 0
HATTIESBURG 79 59 69 41 / 23 100 49 1
NATCHEZ 80 57 64 40 / 48 100 15 0
GREENVILLE 77 54 59 42 / 50 100 27 0
GREENWOOD 78 56 61 39 / 49 100 38 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR MSZ030-031-033-
038-039-045-046-051-052-056>058-064>066-072>074.
LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM CDT WEDNESDAY
FOR MSZ018-019-025>029-032-034>037-040>044-047>050-053>055-
059>063.
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR MSZ018-019-025>029-
032-034>037-040>044-047>050-053>055-059>063.
LA...LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM CDT WEDNESDAY
FOR LAZ007>009-015-016-023>026.
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR LAZ007>009-015-016-
023>026.
AR...LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM CDT WEDNESDAY
FOR ARZ074-075.
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR ARZ074-075.
&&
7Hazardous weather outlook, Mar 18, 1:01 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
201 PM CDT TUE MAR 18 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
201 PM CDT TUE MAR 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND WEDNESDAY
SEVERE THUNDERSTORMS WILL BE LIKELY FOR MUCH OF THE OUTLOOK AREA
TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND TORNADOES BEING THE
PRIMARY RISKS. A SQUALL LINE WAS EXPECTED TO DEVELOP OVER EAST TEXAS
AND SWEEP ACROSS THE REGION TONIGHT. WIND GUSTS WITH THE LINE COULD
REACH 80 MPH OR MORE WITH BOWING LINE SEGMENTS. ISOLATED STORMS THAT
DEVELOP AHEAD OF THE SQUALL LINE COULD ALSO PRODUCE TORNADOES AND
DAMAGING WINDS AS THEY RACE NORTHEAST.
THE SQUALL LINE SHOULD MOVE THROUGH NORTHEAST LOUISIANA AND SOUTHEAST
ARKANSAS BETWEEN 8 AND 12 AM...WEST MISSISSIPPI BETWEEN 11 PM AND 2
AM...CENTRAL MISSISSIPPI FROM 1 AM TO 4 AM...AND EAST MISSISSIPPI
BETWEEN 3 AM AND 7 AM WEDNESDAY MORNING. THE LINE OF STORMS SHOULD BE
EXITING THE AREA AROUND SUNRISE. STAY TUNED FOR UPDATED
FORECASTS...WATCHES AND WARNINGS REGARDING THIS POTENTIAL SEVERE
WEATHER EVENT.
IN ADDITION TO SEVERE WEATHER...WINDY CONDITIONS WILL CONTINUE FOR
THE ENTIRE THROUGH TONIGHT. SOUTHERLY WINDS FROM 20 TO 30 MPH WITH
GUSTS TO 40 MPH ARE LIKELY IN THE WEST...WHILE WIND SPEEDS FROM 15 TO
25 MPH WITH GUSTS TO 35 MPH WILL PERSIST IN THE EAST. GUSTY WILL MAKE
DRIVING HAZARDOUS FOR HIGH PROFILE VEHICLES TRAVELING ALONG WEST TO
EAST ORIENTED ROADWAYS. ALSO WATER WILL BE ROUGH ON AREA LAKES. A
WIND ADVISORY IN EFFECT UNTIL MIDNIGHT FOR AREAS WEST OF INTERSTATE
55...WITH A LAKE WIND ADVISORY IN EFFECT FROM MIDNIGHT UNTIL 7 AM. A
LAKE WIND ADVISORY WAS ALSO IN EFFECT UNTIL 7 AM FOR THE EASTERN
PORTIONS OF THE OUTLOOK AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TONIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Strong Wind, Sharkey
- When
- March 18, 2:00 PM CST
- Where
- Sharkey forecast zone
- Measured
- 37 kt (43 mph) estimated gust
- Crop damage
- $200
- Reported by
- Park/Forest Service
- Coordinates
- 32.880, -90.813 (the zone’s center; the record gives no point)
Strong gradient winds downed several trees in the Delta National Forest.
Strong Wind, Lincoln
- When
- March 18, 2:30 PM CST
- Where
- Lincoln forecast zone
- Measured
- 38 kt (44 mph) estimated gust
- Injuries
- 0 direct, 1 indirect
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.532, -90.454 (the zone’s center; the record gives no point)
Strong gradient winds blew down a tree on James Drive, just off Highway 550, a car drove into the downed tree causing injury to the driver.
Strong Wind, Leake
- When
- March 18, 4:00 PM CST
- Where
- Leake forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 32.754, -89.524 (the zone’s center; the record gives no point)
A few trees were blown down between Carthage and Madden from strong gradient winds.
Strong Wind, Adams
- When
- March 18, 4:30 PM CST
- Where
- Adams forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.483, -91.353 (the zone’s center; the record gives no point)
Measured 48 mph wind gusts at the Natchez-Adams County Airport. One large tree was down on a house in Natchez along with many large limbs down on power lines across the county.
Strong Wind, Copiah
- When
- March 18, 5:00 PM CST
- Where
- Copiah forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 31.869, -90.449 (the zone’s center; the record gives no point)
A few trees were blown down, some on power lines, along Highway 28 in southwest Copiah County.
Strong Wind, Copiah
- When
- March 18, 6:30 PM CST
- Where
- Copiah forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 31.869, -90.449 (the zone’s center; the record gives no point)
A few trees and power lines were taken down by strong gradient winds.
Strong Wind, Adams
- When
- March 18, 9:00 PM CST
- Where
- Adams forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.483, -91.353 (the zone’s center; the record gives no point)
A large tree was blown down on a house in the Kingston Community. A portion of the house sustained major damage.
Thunderstorm Wind, Warren
- When
- March 18, 11:48 PM CST
- Where
- Warren County, 0.75 mi NW of Eagle Bend
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 32.527, -91.009
A metal shed was blown over and destroyed along with several large limbs blown down.
Thunderstorm Wind, Adams
- When
- March 19, 12:40 AM CST
- Where
- Adams County, Sibley
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 31.380, -91.400
Several trees were blown down with a few on power lines. Power was out most of the night around Sibley.
Thunderstorm Wind, Adams
- When
- March 19, 1:00 AM CST
- Where
- Adams County, Foster
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $33,000
- Reported by
- Emergency Manager
- Coordinates
- 31.600, -91.330
A couple trees were blown down northeast of Natchez. One tree was on a house off Roosevelt Drive, just off Highway 61.
Thunderstorm Wind, Copiah
- When
- March 19, 2:00 AM CST to 2:05 AM CST
- Where
- Copiah County, 0.87 mi WNW of Barlow to 3.72 mi E of Meadows Store
- Measured
- 74 kt (85 mph) estimated gust
- Crop damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.824, -90.684
An area of significant tree damage occurred along Barlow Road and Warren Hood Road in the Copiah County Wildlife Management Area. Numerous trees were snapped and uprooted within the downburst.
Thunderstorm Wind, Jefferson
- When
- March 19, 2:03 AM CST
- Where
- Jefferson County, 3.6 mi NE of Union Church
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 31.710, -90.750
A large piece of tin was torn off a barn roof and a tree fell across a portion of Highway 28.
Thunderstorm Wind, Copiah
- When
- March 19, 2:10 AM CST
- Where
- Copiah County, 0.91 mi NE of Dentville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.960, -90.560
A few trees were blown down.
Thunderstorm Wind, Franklin
- When
- March 19, 2:12 AM CST
- Where
- Franklin County, 0.69 mi S of Bude
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.460, -90.850
A few trees were blown down off Highway 98 near Bude.
Thunderstorm Wind, Hinds
- When
- March 19, 2:33 AM CST
- Where
- Hinds County, 2.3 mi W of Coopers Wells
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.235, -90.409
A few trees were blown down.
Thunderstorm Wind, Copiah
- When
- March 19, 2:37 AM CST
- Where
- Copiah County, 2.18 mi WSW of Glancy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 31.812, -90.536
A couple of trees were blown down across Barlow Road just west of Highway 28.
Thunderstorm Wind, Madison
- When
- March 19, 3:46 AM CST
- Where
- Madison County, 0.58 mi W of Camden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 32.780, -89.840
A couple trees were blown down, one fell on a power line which resulted in a minor fire.
Thunderstorm Wind, Leake
- When
- March 19, 4:14 AM CST to 4:15 AM CST
- Where
- Leake County, 0.69 mi S of Gill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.670, -89.530
A couple of trees were blown down off Highway 35.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, March 18 to 23, 20082 deaths · 2 injured · $30 million · 19 events
- Flash Flood and Flooding in Missouri, March 18 to 21, 20081 death · $23 million · 12 events
- Tornado and Flash Flooding in Arkansas, March 18, 20081 death · $535,000 · EF1 · 10 events
- Flash Flooding and Flooding in Ohio, March 18 to 19, 20081 death · $158,000 · 21 events
- Flooding in Arkansas, March 18 to 31, 2008$97 million · 24 events
- Tornadoes and Flash Flood in Texas, March 18, 2008$3.5 million · EF1 · 5 events
- Flooding in Arkansas, March 18 to 31, 2008$7.6 million · 6 events
- Flash Flooding and Flooding in Indiana, March 18 to 27, 2008$3.5 million · 21 events
- Flooding in Missouri, March 18 to 23, 2008$3.8 million · 4 events
- Flooding in Indiana, March 18 to 31, 2008$660,000 · 35 events
- Wildfire in Texas, March 18 to 20, 20081 injured · $1.2 million · 7 events
- Flooding in Kentucky, March 18 to 21, 2008$852,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90942, 90957, 90958, 90959, 90960, 90961, 90967, 90974, 90976, 90977, 90979, 90978, 90980, 90981, 90983, 90982, 90984, 90985.